Hail, Rock Island
- When
- May 25, 1:13 PM CST
- Where
- Rock Island County, 0.86 mi NW of Andalusia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.440, -90.730
Quarter-sized hail fell in Andalusia, IL at 213 pm May 25.
Daytime heating ignited some scattered showers and thunderstorms across parts of the Mid-Mississippi Valley May 25th. Some of the stronger thunderstorms produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Daytime heating ignited some scattered showers and thunderstorms across parts of the Mid-Mississippi Valley May 25th. Some of the stronger thunderstorms produced hail. High temperatures were in the middle 80s to lower 90s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 25, 2:10 AM CST, 11 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 310 AM CDT TUE MAY 25 2010 .SYNOPSIS... IT HAS BEEN AN INTERESTING NIGHT AROUND THE AREA...WITH SOME PULSE TYPE HAIL STORMS OVER THE EASTERN COUNTIES BACK AROUND MIDNIGHT. THE STRONG DEEP CONVECTION OUT OVER THE PLAINS HAS GENERATED AN OUTFLOW BOUNDARY THAT IS SPEEDING ACROSS IOWA TOWARDS THE AREA...AND SHOULD BE GETTING INTO THE WESTERN PORTIONS OF THE FORECAST AREA BETWEEN 5 AND 6 AM. SO FAR THERE IS NO CONVECTIVE ACTIVITY ALONG THIS BOUNDARY...BUT IT COULD MAKE THINGS INTERESTING LATER ON TODAY. THE MAIN SYNOPTICS SHOW THAT THERE IS A STRONG SURFACE LOW MOVING NORTH ACROSS NORTH DAKOTA THIS MORNING...AND SHOULD ENTER CANADA BEFORE MORNING. A TRAILING COLD FRONT EXTENDED SOUTH ACROSS CENTRAL SOUTH DAKOTA...NEBRASKA...KANSAS AND DOWN INTO OKLAHOMA. A WARM FRONT EXTENDED EAST ACROSS NORTH DAKOTA AND INTO NORTHERN MINNESOTA. THE ISOLATED CONVECTION WE HAD EARLIER WAS DUE TO THE WARM MID LEVEL CAP BEING ERODED AS THE WARMER TEMPERATURES GOT ADVECTED NORTH...AND THERE WAS JUST ENOUGH CAPE FOR THEM TO INITIATE THIS LATE IN THE EVENING. 700MB TEMPERATURES AS OF 00Z WERE ONLY PLUS 10C...WITH 6 TO 8C BEING ADVECTED IN FROM THE EAST. ..LE.. && .SHORT TERM...TODAY AND TONIGHT... IT IS GOING TO BE AN ACTIVE CONVECTIVE DAY...WITH THE OUTFLOW BOUNDARY MOVING TOWARDS US THIS MORNING...AND THE MID LEVEL CAP HAVING BEEN ERODED AWAY. I EXPECT THAT AS SOON AS WE BEGIN WARMING UP THIS MORNING...THAT SHOWERS AND THUNDERSTORMS WILL INITIATE ALONG THIS BOUNDARY...PROBABLY BY MID MORNING. THIS LIKELIHOOD LOOKS PRETTY GOOD...SO HAVE PUT IN SOME LIKELY POPS...THOUGH THE AXIS OF HIGHEST POPS MAY NEED TO BE REARRANGED AS THE CONVECTIVE TRENDS SET UP. GIVEN THE LOW SHEAR...MODERATE TO HIGH RANGE CAPE EXPECTED TODAY...WE SHOULD HAVE MAINLY PULSE TYPE STORMS WHICH MOVE SLOWLY...WITH THE MAIN THREAT BEING HEAVY RAIN AND HAIL. MAX TEMPERATURES TODAY ARE GOING TO BE TEMPERED BY THE INCREASED CLOUD COVER FROM BOTH THE CONVECTION OUT WEST AND LOCAL CONVECTION... WHICH SHOULD KEEP IT DOWN IN THE MID TO UPPER 80S FOR MOST LOCATIONS. TONIGHT IT WILL BE SIMILAR...BUT EXPECT A GAP IN THE CONVECTION SOMETIME THIS EVENING OR OVERNIGHT BEFORE IT MOVES BACK IN AGAIN TOWARDS MORNING FROM THE NORTHWEST. TIMING ON THIS IS PROBLEMATIC...WE MAY VERY WELL BE DRY OVERNIGHT WITH THE CONVECTION NOT MOVING IN UNTIL WEDNESDAY MORNING. HAVE KEPT MAINLY CHANCE POPS GOING FOR OVERNIGHT TONIGHT. MIN TEMPS SHOULD BE SLIGHTLY COOLER...DROPPING INTO THE UPPER 60S. ..LE.. .LONG TERM...WEDNESDAY THROUGH NEXT MONDAY... ALL MODELS AGREE ON BRINGING A WEAK FRONT/BOUNDARY THROUGH THE AREA THAT BECOMES MORE DIFFUSE WITH TIME. THE DISAGREEMENT IS WHEN IT COMES THROUGH THE AREA. REGARDLESS...THE BOUNDARY COMBINED WITH THE HIGH PW AND WEAK FLOW ALOFT WILL BE A FOCUS FOR CONVECTION WEDNESDAY. AS A RESULT POPS HAVE BEEN INCREASED ALONG WITH ADDING THE MENTION OF LOCALLY HEAVY RAINFALL POSSIBLE. MESOSCALE BOUNDARIES WILL SUSTAIN THE CONVECTION WEDNESDAY NIGHT ALONG WITH A WEAK VORT MAX TOPPING THE UPPER RIDGE. CONVECTION THAT MAINTAINS ITSELF OVERNIGHT WILL SLOWLY MOVE SOUTHEAST THURSDAY AS SOMEWHAT STRONGER FLOW ALOFT DEVELOPS. CLOUDS/PRECIP WILL HELP HOLD DOWN TEMPERATURES A LITTLE ON WEDNESDAY/THURSDAY. THE BOUNDARY NEAR OR OVER THE AREA WED NIGHT SHOULD RESULT IN TEMPERATURES A LITTLE ABOVE GUIDANCE DUE TO HIGHER DEW POINTS. THURSDAY NIGHT THROUGH SATURDAY NIGHT...NO CHANGES WERE MADE TO THE CURRENT FCST. HIGH PRESSURE BUILDS INTO THE GREAT LAKES RESULTING IN NORTHEAST/EAST FLOW. ADD A BUILDING UPPER RIDGE AND DRY CONDITIONS SHOULD BE SEEN WITH LOWER DEW POINTS. SUNDAY/MONDAY...MODELS ATTEMPT TO DEVELOP A MORE ZONAL FLOW ACROSS THE CONUS. ADDITIONALLY...A NEW STORM SYSTEM MOVES TOWARD THE AREA FROM THE PLAINS. MODELS DIFFER ON THE OVERALL TIMING SO THE CURRENT SCHC POPS FOR SUNDAY/SUNDAY NIGHT STILL LOOK REASONABLE. ..08.. && .AVIATION... CONVECTION WILL PUT SOME FLIES INTO AN OTHERWISE VFR FORECAST. EXPECT SLOW MOVING...SCATTERED CONVECTION TO BE GENERATED AROUND MID MORNING...ESPECIALLY IN VICINITY OF BOUNDARY CURRENTLY MAKING ITS WAY TOWARDS THE AREA. CONVECTION SHOULD HAVE MVFR CIGS AND VSBYS IN TSRA...WHICH SHOULD LAST UNTIL LATE AFTERNOON/EARLY EVENING. SOME CONVECTION SHOULD DISSIPATE WITH SUNSET...BUT WE MAY GET RE-GENERATION LATE TONIGHT AGAIN AS STORMS MOVE IN FROM THE NORTHWEST. SOUTH TO SOUTHEAST WINDS TODAY OF 5 TO 10 KTS...DROPPING OFF TO 5KTS OR LESS OVERNIGHT. ..LE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 451 AM CDT TUE MAY 25 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 451 AM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING AND CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS DURING THE AFTERNOON MAY PRODUCE LARGE HAIL AND GUSTY WINDS. THE STORMS WILL BE SLOW MOVING...AND MAY PRODUCE LOCALLY HEAVY RAINFALL AND FLASH FLOODING. WARM AND HUMID CONDITIONS WILL CONTINUE TODAY. MAXIMUM TEMPERATURES IN THE UPPER 80S WILL COMBINE WITH THE HUMIDITY TO PRODUCE HEAT INDEX READINGS FROM 90 TO 95. IF YOU WILL BE WORKING OUTDOORS TODAY...USE CAUTION AND DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE STORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 137 PM CDT TUE MAY 25 2010 IAZ067-068-ILZ015-251930- MUSCATINE-ROCK ISLAND-SCOTT- 137 PM CDT TUE MAY 25 2010 ...STRONG THUNDERSTORM WITH GUSTY WINDS AND SMALL HAIL... AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ANDALUSIA...OR 7 MILES SOUTHWEST OF ROCK ISLAND...MOVING NORTHWEST AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... BUFFALO AROUND 145 PM CDT... MONTPELIER AROUND 155 PM CDT... BLUE GRASS AROUND 200 PM CDT... PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH AND HEAVY RAIN IS EXPECTED WITH THIS STORM. LAT...LON 4145 9089 4159 9072 4144 9054 4136 9066 TIME...MOT...LOC 1837Z 133DEG 14KT 4144 9068
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
142 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL SE SPRINGBROOK 42.16N 90.48W
05/25/2010 M1.00 INCH JACKSON IA TRAINED SPOTTER
ALSO ESTIMATED WINDS OF 40 TO 50MPH WITH HEAVY RAIN.
&&
LEGROSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 144 PM CDT TUE MAY 25 2010 IAZ054-251945- JACKSON- 144 PM CDT TUE MAY 25 2010 ...STRONG THUNDERSTORM WITH GUSTY WINDS AND SMALL HAIL... AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SPRINGBROOK...OR 11 MILES NORTHEAST OF MAQUOKETA...MOVING NORTHWEST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... SPRINGVILLE...NOW. COTTONVILLE AROUND 155 PM CDT... PENNY TO NICKEL SIZE HAIL...WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN IS EXPECTED WITH THIS STORM. LAT...LON 4225 9066 4229 9045 4212 9034 4206 9054 TIME...MOT...LOC 1844Z 144DEG 19KT 4219 9052
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
146 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HEAVY RAIN 4 WNW DUBUQUE 42.52N 90.76W
05/25/2010 M1.50 INCH DUBUQUE IA TRAINED SPOTTER
AMOUNT FELL IN A HALF HOUR. SIGNIFICANT PONDING OF WATER
REPORTED IN ASBURY.
&&
12SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 151 PM CDT TUE MAY 25 2010 IAZ068-ILZ015-024-251945- MERCER-ROCK ISLAND-SCOTT- 151 PM CDT TUE MAY 25 2010 ...STRONG GUSTY WINDS AND SMALL HAIL... AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ANDALUSIA...OR 7 MILES SOUTHWEST OF ROCK ISLAND...MOVING NORTHWEST AT 10 MPH. * THE THUNDERSTORM WILL BE NEAR... ANDALUSIA AROUND 155 PM CDT... BUFFALO AROUND 200 PM CDT... PENNY SIZE HAIL...WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN IS EXPECTED WITH THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS. LAT...LON 4140 9083 4156 9066 4148 9051 4129 9062 TIME...MOT...LOC 1849Z 126DEG 10KT 4143 9070
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
201 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL W DAVENPORT 41.56N 90.60W
05/25/2010 M0.25 INCH SCOTT IA TRAINED SPOTTER
0159 PM HAIL DEWITT 41.82N 90.55W
05/25/2010 M0.25 INCH CLINTON IA TRAINED SPOTTER
&&
LEGROThe Quad Cities radar (KDVN), 23 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
2 hail. Local standard time, as filed.
Quarter-sized hail fell in Andalusia, IL at 213 pm May 25.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232926, 232927.